SESSION TITLE: Critical Care Cases I
SESSION TYPE: Affiliate Case Report Slide
PRESENTED ON: Monday, October 27, 2014 at 11:00 AM - 12:00 PM
INTRODUCTION: Serum sickness has been associated with rituximab, and due to immune complex deposition was the cause of ARDS in this patient.
CASE PRESENTATION: A 46-year-old woman with a past medical history of asthma and idiopathic thrombocytopenia (ITP) presents with 1 week of fevers, myalgias, arthralgias, and a new lower extremity rash. Rituximab had been started for refractory thrombocytopenia seven days prior. On admission she is treated for presumed infection with broad spectrum antibiotics. She quickly decompensates and requires intubation for hypoxemic respiratory failure; she is diagnosed with Acute Respiratory Distress Syndrome (ARDS). Infectious work-up is negative. Intravenous Immune Globulin (IVIG) is given for continued thrombocytopenia and within 12 hours she has a marked decrease in positive end expiratory pressure (PEEP) and oxygen requirements. Clinically, her inciting event for respiratory failure is consistent with serum sickness secondary to rituximab. Intravenous (IV) solumedrol and plasmapheresis yields continuing improvements in oxygenation and she is successfully extubated.
DISCUSSION: Serum sickness is a type III hypersensitivity reaction. It occurs when excess antigen binds to circulating antibody and forms immune complexes. Rituximab related serum sickness is rare and is secondary to IgG antibodies directed to the murine Fab fragments of the rituximab. When complex formation exceeds clearance capacity, there is tissue and vascular deposition that leads to inflammation with tissue damage and increased vascular permeability. This deposition of immune complex is what we believe caused her respiratory failure. After receiving IVIG for refractory thrombocytopenia her hypoxemia rapidly improved, and we hypothesized this was likely to binding of immune complex.
CONCLUSIONS: To our knowledge, this is the first report of ARDS related serum sickness secondary to rituximab. ARDS is likely a consequence of immune complex deposition resulting in alveolar damage from inflammation and vascular leak. We believe the clearance of immune complexes with plasmapheresis explains the marked improvement in respiratory failure.
Reference #1: Todd, D., & Helfgott, S. (2007). Serum sickness following treatment with rituximab. Journal of Rheumatology, 34(2), 430-3.
Reference #2: Cruz, N., & Bahna, S. (2011). Fever, urticaria, lymphadenopathy, and protracted arthralgia and myalgia resistant to corticosteroid therapy. Allergy & Asthma Proceedings, 32(5), 395-8. doi:10.2500/aap.2011.32.3437
DISCLOSURE: The following authors have nothing to disclose: Adam Manko, Beth Besecker
No Product/Research Disclosure Information